Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 477, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 9, 2012, 3:40 PM CST for Greene County, Randolph County, Arkansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2012, 3:40 PM CST (21:40 UTC)
- Expired
- Dec 9, 2012, 4:15 PM CST
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Greene County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 2:10 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS54 KMEG 092140
SVRMEG
ARC055-121-092215-
/O.NEW.KMEG.SV.W.0477.121209T2140Z-121209T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST SUN DEC 9 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 415 PM CST
* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF POCAHONTAS...OR 7 MILES NORTH OF BLACK ROCK...AND
MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3628 9075 3628 9078 3629 9079 3629 9081
3626 9080 3626 9075 3615 9075 3615 9113
3628 9112 3642 9076
TIME...MOT...LOC 2140Z 252DEG 39KT 3620 9105
$$1 follow-up statement
420
WWUS54 KMEG 092210
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST SUN DEC 9 2012
ARC055-121-092221-
/O.EXP.KMEG.SV.W.0477.000000T0000Z-121209T2215Z/
GREENE AR-RANDOLPH AR-
410 PM CST SUN DEC 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH AND
NORTHWESTERN GREENE COUNTIES WILL EXPIRE AT 415 PM CST...
AT 411 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.
LAT...LON 3628 9075 3628 9078 3629 9079 3629 9081
3626 9080 3626 9075 3615 9075 3615 9113
3628 9112 3642 9076
TIME...MOT...LOC 2211Z 252DEG 39KT 3630 9065
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:40 PM CST, 0 minutes earlier.
Area forecast discussion, Dec 9, 3:40 PM CST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 340 PM CST SUN DEC 9 2012 .DISCUSSION... LOTS OF WEATHER TO DISCUSS AND MODELS REMARKABLE SIMILAR IN THERE GENERAL SOLUTIONS UNTIL THE END OF THE PERIOD FOR NEXT WEEKEND. THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP. DEW POINTS HAVE RISEN INTO THE 60S IN MANY PLACES...ESPECIALLY WEST OF THE MISSISSIPPI RIVER...THIS DUE TO A LOW LEVEL JET AND STRONG SURFACE WINDS FROM THE SOUTH. CAPE IS NOT VERY HIGH FROM LATEST SOUNDING FROM LZK...HOWEVER HELICITY IS OVER 300 M2/S2. MEMPHIS SHOWING SIMILAR RESULTS FROM MODELS AND OBSERVATIONS. THIS EVENING...EASTWARD MOVEMENT OF STORMS WILL PROGRESS WITH FRONT...HOWEVER...THERE MAY BE SOME WEAKENING UNLESS ADVECTION OF DEW POINTS OCCURS MORE IN EASTERN HALF OF CWA...WHICH STILL MAY HAPPEN. HOWEVER...LIFT FROM FRONT WILL PROVIDE INSTABILITY TO PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. FRONT WILL MOVE THROUGH BY TOMORROW MORNING FOR AREAS WEST OF THE MISSISSIPPI RIVER. AS FRONT MOVES THROUGH IN THE MORNING SOME AREAS BASICALLY NORTH AND WEST OF MEMPHIS MAY SEE SOME SLEET...HOWEVER...GROUND WILL BE TO WARM FOR ANY ACCUMULATION AND AIR TEMPERATURE SHOULD BE ABOVE FREEZING SO MELTING WILL OCCUR QUICKLY. WINDS WILL SHIFT AND BE STRONGER BEHIND FRONT. THE FRONT WILL CONTINUE TO MOVE SOUTHWEST THROUGH FORECAST AREA ON MONDAY...EXPECT SHOWERS AND THUNDERSTORMS MAINLY AHEAD OF FRONT. BY TUESDAY HIGH PRESSURE BEGINS TO TAKE OVER THROUGH FRIDAY. EXTENDED MODELS IN DISAGREEMENT WITH TIMING FOR FRONT NEXT WEEKEND. GFS INDICATES IT MAY MOVE THROUGH ON SATURDAY...WHILE ECMWF IS INDICATING SUNDAY. HAVE LEFT NEXT WEEKEND RELATIVELY WET IN THE FORECAST AS UNSURE OF TIMING OF FRONT. TLSJR && .AVIATION... 18Z TAFS COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT. WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT LEAST TEMPORARILY. EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION. LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 38 42 27 44 / 100 40 0 0 MKL 43 45 23 44 / 100 50 10 0 JBR 34 42 25 42 / 100 20 0 0 TUP 50 50 28 47 / 100 70 10 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Dec 9, 3:13 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CST SUN DEC 9 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102315- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 313 PM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POSSIBILITY OF SEVERE WEATHER THIS EVENING...MOST LIKELY HAZARD WOULD BE HAIL AND HIGH WINDS. THERE IS A SMALL CHANCE FOR A TORNADO...MAINLY WEST OF THE MISSISSIPPI RIVER AND IN TENNESSEE AND MISSISSIPPI IN COUNTIES THAT BORDER THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SOME AREAS MAY SEE SOME SLEET ON MONDAY MORNING. THERE WILL BE NO ACCUMULATION AND THUS NO HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. TLSJR
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 11:52 PM CST | Special Weather Statement | MEG | Lawrence | 38 min |
| Dec 9, 12:11 AM CST | Special Weather Statement | MEG | Lawrence | 34 min |
| Dec 9, 3:05 PM CST | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 40 min |
| Dec 9, 3:13 PM CST | Tornado Warning | MEG | Lawrence, Randolph | 32 min |
| Dec 9, 4:05 PM CST | Special Weather Statement | MEG | Clay | 25 min |
| Dec 9, 4:48 PM CST | Special Weather Statement | MEG | Craighead | 27 min |
| Dec 9, 4:52 PM CST | Special Weather Statement | MEG | Clay | 38 min |
| Dec 9, 5:13 PM CST | Special Weather Statement | MEG | Craighead | 32 min |
| Dec 9, 5:44 PM CST | Flash Flood Warning | MEG | Clay, Greene | 99 min |
| Dec 9, 5:51 PM CST | Special Weather Statement | MEG | Craighead | 39 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.